Wisconsin, 2015

Hail in Wisconsin, July 30, 2015

July 30, 2015 · NWS DLH · 1 event in 1 county or zone

A strong storm developed over Iron County and dropped penny-size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong storm developed over Iron County and dropped penny-size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 30, 2:27 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 30, 2:27 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
327 PM CDT THU JUL 30 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 327 PM CDT THU JUL 30 2015

A COUPLE OF WEAK SFC TROFS WERE MOVING THROUGH THE FORECAST AREA AT
19Z. ONE WAS MOVING THROUGH NW WI AND THE OTHER OVER THE ARROWHEAD.
THUNDERSTORMS HAD FORMED IN THE VCNTY OF THESE TROFS THANKS TO
MUCAPE FROM 1000 TO 2000 J/KG AND 35 KT OF BULK SHEAR. THIS HAS
HELPED THE STORMS TO MOVE AT A PRETTY GOOD PACE AND BRINGING SOME
MUCH NEEDED RAIN TO AREAS THAT HAVE BEEN MISSED BY THE LAST TWO
SYSTEMS.

FAST NW FLOW ALOFT WILL KEEP SENDING UPPER LEVEL IMPULSES ACROSS THE
ARROWHEAD AND INTO NW WI TONIGHT AND FRIDAY. THE RESULT WILL BE
ISOLATED THUNDERSTORMS THIS EVENING...MAINLY OVER THE BWCAW...WITH A
BREAK OVERNIGHT AS THE ATMOSPHERE STABILIZES WITH LOSS OF DIURNAL
HEATING. THE NEXT ROUND OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP EARLY FRIDAY MORNING OVER THE BWCAW
AGAIN AND THEN AFFECT INTERNATIONAL FALLS TO GRAND MARAIS IN THE
AFTERNOON. GUSTY WINDS EXPECTED AGAIN THURSDAY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 327 PM CDT THU JUL 30 2015

A CUTOFF LOW WILL LINGER OVER NORTHERN ONTARIO AND THE HUDSON BAY
AREA FOR MUCH OF THE UPCOMING WEEK. LONGWAVE RIDGING WILL BUILD
ACROSS THE WESTERN CONUS KEEPING NE MN/NW WI UNDER FAST NORTHWEST
FLOW THROUGH MUCH OF THE LONG-TERM.

SHOWERS AND THUNDERSTORMS OVER THE ARROWHEAD EARLY FRIDAY
EVENING WILL RAPIDLY DIMINISH AS THE STORMS BURN THROUGH ANY
LINGERING INSTABILITY. DRIER CONDITIONS WILL PREVAIL SATURDAY NIGHT
THROUGH SUNDAY MORNING. FAST NORTHWEST FLOW WILL BRING ANOTHER ROUND
OF DCVA AND MID-LEVEL CAA ACROSS NORTHERN MINNESOTA SUNDAY
AFTERNOON...YIELDING ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS.

SURFACE RIDGING WILL BUILD ACROSS THE REGION MONDAY THROUGH
THURSDAY. WITH THE LACK OF SIGNIFICANT DISTURBANCES PASSING
THROUGH...ONLY SCATTERED TO ISOLATED THUNDERSTORMS ARE POSSIBLE
DURING THE AFTERNOONS AND EARLY EVENINGS THROUGH MUCH OF THE WEEK.
THE BEST CHANCE OF SCATTERED THUNDERSTORMS WILL BE WEDNESDAY
AFTERNOON THROUGH EARLY EVENING.

TEMPERATURES THROUGH THE EXTENDED WILL TREND NEAR CLIMATOLOGICAL
NORMALS FOR EARLY AUGUST. SATURDAY AND SUNDAY WILL SEE HIGHS IN THE
MIDDLE 70S TO LOW 80S AND LOWS IN THE 50S. HIGHS THE REMAINDER OF
THE WEEK WILL BE IN THE UPPER 60S TO LOW 70S WITH OVERNIGHT LOWS IN
THE UPPER 40S TO LOW 50S. DEWPOINTS WILL REMAIN COMFORTABLE IN THE
UPPER 40S TO MIDDLE 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1243 PM CDT THU JUL 30 2015

VFR CONDITIONS WILL CONTINUE THROUGH FORECAST PERIOD. MODEST COLD
AIR ADVECTION IN THE MID LEVELS SUPPORTS A CHANCE OF ISOLATED/
SCATTERED SHOWERS AT HYR. INSTABILITY IS STRONGER OVER NE
MINNESOTA...SO THINK HIGHER CHANCE OF THUNDER VS ORDINARY SHOWERS
AT INL AND HIB. CONFIDENCE IN COVERAGE AND TIMING IS STILL
UNCERTAIN...SO HANDLING AS VCNTY AT ALL SITES FOR NOW. WINDS WILL
BE GUSTY THIS AFTERNOON AT ALL SITES AS DAYTIME HEATING ALLOWS
STRONGER FLOW ALOFT TO MIX DOWN TO THE SURFACE. PRECIP AND GUSTY
WINDS WILL DIMINISH EARLY THIS EVENING. ALSO MONITORING LLWS
POTENTIAL AT MN SITES LATE THIS EVENING AND EARLY FRIDAY MORNING.
THIS MORNINGS GUIDANCE KEEPS ALL TERMINALS BELOW THRESHOLD FOR
LLWS...BUT HIB/INL/BRD ALL APPROACH 30 KT VECTOR DIFFERENCES
BETWEEN SFC AND 2 KFT AGL BETWEEN 31.02Z AND 31.09Z. WINDS BECOME
GUSTY AGAIN FRIDAY MORNING AS HIGHER WINDS ALOFT MIX DOWN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  77  58  79 /   0   0   0   0
INL  56  74  50  78 /  10  20  10   0
BRD  59  80  55  81 /   0   0  10  10
HYR  58  78  53  79 /   0   0   0  10
ASX  61  78  56  79 /  10   0  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

SHORT TERM...GSF
LONG TERM...HUYCK
AVIATION...HUYCK
Hazardous weather outlook, Jul 30, 9:08 AM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1008 AM CDT THU JUL 30 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311515-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1008 AM CDT THU JUL 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE MAINLY NORTH OF US HWY 2 IN MINNESOTA
AND EAST OF US HWY 53 IN WISCONSIN TODAY THROUGH EARLY THIS
EVENING. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS UP TO 40
MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE MINNESOTA ARROWHEAD
REGION FRIDAY AND FRIDAY NIGHT. THERE ARE SEVERAL SMALL CHANCES FOR
A PASSING THUNDERSTORM OR TWO THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LSZ121-140>148-311515-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1008 AM CDT THU JUL 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR THIS
AFTERNOON AND EARLY THIS EVENING. THE STRONGEST STORMS MAY PRODUCE
WIND GUSTS TO 35 KT AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE
SUPERIOR SUNDAY AND MONDAY.

HUYCK

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 30, 1:00 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
200 PM CDT THU JUL 30 2015

WIZ002-003-301915-
BAYFIELD-ASHLAND-
200 PM CDT THU JUL 30 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASHLAND AND
NORTHEASTERN BAYFIELD COUNTIES...

AT 200 PM CDT...A STRONG THUNDERSTORM WAS NEAR BAYFIELD...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...WASHBURN...BAYFIELD...MADELINE ISLAND...SAND BAY...RED
CLIFF AND SAND ISLAND.

THIS INCLUDES ISLE VISTA CASINO.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4675 9077 4683 9080 4676 9088 4667 9074
      4667 9089 4663 9079 4659 9083 4666 9088
      4664 9092 4683 9127 4689 9118 4686 9121
      4688 9104 4699 9094 4693 9092 4699 9087
      4688 9068 4688 9077 4680 9076 4684 9062
TIME...MOT...LOC 1900Z 309DEG 32KT 4684 9096

MCLOVIN
Special weather statement, Jul 30, 1:14 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
214 PM CDT THU JUL 30 2015

MNZ012-019-301930-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
214 PM CDT THU JUL 30 2015

...A STRONG THUNDERSTORM HEADED TOWARDS FAIRBANKS...

AT 212 PM CDT...A STRONG THUNDERSTORM WAS NEAR HOYT LAKES...OR 31
MILES SOUTH OF ELY...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOYT LAKES...BABBITT...FAIRBANKS...BRIMSON...BASSETT LAKE AND SKIBO.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4748 9216 4759 9204 4742 9166 4722 9192
TIME...MOT...LOC 1912Z 310DEG 33KT 4748 9205

MCLOVIN
Local storm report, Jul 30, 1:29 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
229 PM CDT THU JUL 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             1 ENE HOYT LAKES        47.52N 92.13W
07/30/2015  E0.25 INCH       ST. LOUIS          MN   PUBLIC

            REPORT FROM HOYT LAKES GOLF COURSE

&&

SGOHDE
Special weather statement, Jul 30, 2:03 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
303 PM CDT THU JUL 30 2015

MNZ020-302015-
SOUTHERN LAKE/NORTH SHORE-
303 PM CDT THU JUL 30 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAKE COUNTY...

AT 302 PM CDT...A STRONG THUNDERSTORM WAS NEAR CASTLE DANGER...OR 38
MILES NORTHEAST OF DULUTH...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CASTLE DANGER... SPLIT ROCK LIGHTHOUSE

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4713 9147 4712 9151 4710 9152 4710 9154
      4709 9157 4706 9160 4715 9171 4728 9153
TIME...MOT...LOC 2002Z 312DEG 36KT 4717 9154

MCLOVIN
Local storm report, Jul 30, 2:10 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT THU JUL 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             2 NE WALES              47.26N 91.72W
07/30/2015  E0.88 INCH       LAKE               MN   CO-OP OBSERVER

&&

MCLOVIN
Special weather statement, Jul 30, 2:14 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
314 PM CDT THU JUL 30 2015

WIZ004-009-302045-
PRICE-IRON-
314 PM CDT THU JUL 30 2015

...A STRONG THUNDERSTORM HEADING SOUTHEAST ACROSS IRON COUNTY...

AT 313 PM CDT...A STRONG THUNDERSTORM WAS NEAR GILE...OR 9 MILES
SOUTHWEST OF IRONWOOD...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TURTLE FLAMBEAU FLOWAGE...UPSON...GILE...MONTREAL...LONG LAKE IN IRON
COUNTY...FISHER LAKE...ISLAND LAKE IRON COUNTY...MANITOWISH...GILE
FLOWAGE AND VAN BUSKIRK.

SEEK SHELTER INSIDE IF POSSIBLE AND AWAY FROM WINDOWS UNTIL THIS
STORM PASSES.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER.

LAT...LON 4597 9006 4632 9052 4647 9027 4642 9016
      4636 9012 4634 9012 4630 8993 4606 8993
TIME...MOT...LOC 2013Z 314DEG 35KT 4636 9029

MCLOVIN

The radar

The Duluth radar (KDLH), 181 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Iron

When
July 30, 2:42 PM CST
Where
Iron County, 1.18 mi NE of Mercer
Measured
0.75 in hail
Reported by
Public
Coordinates
46.180, -90.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596459.